My Quest for the Expert Solution/Advice
When I was first put on the HIV drug combo stamvudine (d4t, Zerit) + lamivudine (3TC, Epivir) + nevirapine (Viramune), I had an initial fear of how it would react on my body. Will one of my organs fail? Will I look bit weighty with fats exposing out where it shouldn't be? Or would I have sunken cheeks, dark circles around my eyes, a very tired face and too lazy to move? How will it impact my day-to-day life? What should I do/eat/take care to maintain myself well so that it don't make my schedule go haywire? I had all those questions in my mind, questions that I was seeking answers to, questions that doctors simply reply to as " Don't think much, just take the meds, eat healthy, exercise regularly and you'll be fine". Thou I would find most of my answers in Google, it gave me the scariest picture that I could ever imagine. Without a proper knowledge, guidance and assurance, I lived wholly under fear yet I didnt let that fear affect my life. When I was first detected in 2006 with my CD4 of 400 something and was put on lamivudine + stavudine + nevaripine (yes, I was hooked on meds when my CD4 was 400, not below 200), everything was fine--OR as per my ignorance--it looked fine. When later from a fellow friend and survivor I was told that the tingling sensation I feel on my hands and feet are the signs of Neuropathy. When I googled that, I was shocked to read what is neuropathy, and how it can affect a person. In my 5 years of taking those meds, first three years were fine, then the next two years my daily schedules were getting affected due to the tingling sensation on my hands and feet to which I ignored thinking that it's normal and nothing! At times, when I wanted to get up, my feet would fail to respond and would become kind of numb to which I attribute to sitting or lying for a long time. How was I suppose to know that my body is reacting to neuropathological disorder? Sometimes, while cleaning utensils, most the glasses and crockeries would slip out of my hand and break and I blamed it on my clumsiness. But no, it was a neuropathological disorder!! The more I knew about neuropathy, the more scared I became that without wasting any more time, I went to my doctor and demanded to have my meds changed instead. What really frightened me was to discover that Stamvudine figured in the list of "banned" substances. Sometimes, with the effect of google and the misguided information really plays havoc with your mind and hence I demanded my doc that am opting out of Stamvudine and no amount of reasoning would make me change my mind. Hence starting Jan 2012 I was put on zidovudine (AZT, Retrovir), breaking off from stamvudine after 6 long years. I was apprehensive regarding zidovudine as well and gave my doc a "know-all" look as if demanding to know more about the side effects of the medicines rather than keeping my mind shut and blindly trusting him like before. I was told that zidovudine may result in "Anemia" but then I will be monitored every month and put on multi-vitamins/ multi-minerals tablets so that even being "slight" anemic is nothing to worry about. Then he also said that Zido like stamvudine, stores fats on waist and neck but since I was responding well to Stam (except for the tingling sensation) I would do fine with zidovudine. Somewhere, I was having butterflies in my stomach, feeling uneasy taking zidovudine (after all, many thanks to google and the effect it did on my mind) but still I had no option but to try it. What followed after was satisfactory result. From Jan to March I was in pink of health. The side effect started showing on mid-March when I felt too tired to even move, drowsiness even after having a good 8-10 hours of sleep, dizziness. The blood test resulted in "Low Haemoglobin" resulting in me being Anemic. i did not press the panic button as this time I was prepared for it before hand as I knew it is bound to happen. To control that deficiency, I wa told to be on high-protein low carb food. From mid March to May, I slowly noticed my body contours changing until it became much visible on the mirror itself! A slight double-chin, a bit of fats on my arms and thighs. Plus an increase in a belt-size!! Yikes!!!!! What blew me off and sounded the alarm bell was when in these 4 months time after taking my new dosage combination, my 30 inch waist increased to 32, and now 34, threatening to expand further. Most of my clothes were not fitting properly and I have to get back to my pregnancy dresses!! Or maxis!! Or long loose flowing gowns and frocks!! Again I made a trip to my doctor requesting hysterically that zidovudine is spoiling my figure, bulging my tummy. And his reply was " eat healthy, exercise regulary and u'll be fine"!! Arrrrrrrggggghhhhhhh!!! I have heard of that before too. I was not looking for comfort and assurance, I was looking for answers and solutions. I was looking for advice, a transparency in what the medicines can do to your body and how I can balance my health with toxic meds. Thus began my quest for a doctor who understand the fear in patient's mind, who understand that the patient needs knowledge rather than remaining in ignorance, gulping down the life-saving bomb (pills) in the system (body). I would rather that the doc-patient relationship should be such that he/she should not be falsely reassured but be PREPARED for the next side-effect. Such relationship is not very common here in India. People consider doctors to be second, next to God. To me, a doctor is just a "doctor" in profession, even thou they can save life, but being God-Conscious, I believe that thou doctor's duty is to save lives, a life lie in the hands of God. Zidovudine did me more harm than good. I was nearly terminated from my job. Most of the days, I have to forcibly drag my body out of the bed even though I had slept longer than usual. At the most, my feet would swell and pain. Dizziness in public places was causing me more embarrassment than agony. But the "forever increasing" waistline was the more cause of my concern as I was well aware of obesity resulting in more problems. Hence I am determined to change my doctor of 6 years coz in the end of the day its MY body that I am dealing with, not THEIR medicines.
Do you get our newsletter?
¿Recibe nuestro boletín?
Sign up for our monthly Newsletter and get the latest info in your inbox.
Suscríbase a nuestro boletín mensual y reciba la información más reciente en su bandeja de entrada.